Hail, Grundy
- When
- May 31, 5:32 PM CST
- Where
- Grundy County, 0.22 mi WNW of Reinbeck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.322, -92.604
A trained spotter reported nickel to quarter size hail.
A few isolated storms moved across portions of the northern third of Iowa through the evening hours. One stronger storm in Grundy County moved through Reinbeck producing nickel to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A few isolated storms moved across portions of the northern third of Iowa through the evening hours. One stronger storm in Grundy County moved through Reinbeck producing nickel to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 2:15 PM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 315 PM CDT Fri May 31 2019 .SHORT TERM.../Tonight through Saturday/ Issued at 315 PM CDT Fri May 31 2019 Confidence: Medium to High Smokey conditions with hazy skies remain over the area this afternoon and will continue to drift northeast with time. Though the high level smoke has had some impact on highs today, it appears that a 2 to 3 degree difference from the expected high will be the worst case scenario. Late this afternoon into the early evening, some isolated showers and thunderstorms will still be possible, mainly along a weak moisture convergence line over northern/ eastern Iowa. Those should diminish by 01-02z with the next area of showers and storms moving in from the northwest when the expected cold front drops south overnight into Saturday. Overnight, general remnants of stronger storms over Minnesota and South Dakota should migrate into Iowa...with little if any risk for stronger storms across our forecast area as instability diminishes quickly between 04 and 09z. Overnight temps will likely be a bit warmer due to the increase in cloud cover and south winds ahead of the boundary. On Saturday, the front will make progress through Central Iowa with the front south of I80 by 18z and south of the border by 00z. It's likely that the overnight/early morning remnant convection will somewhat limit afternoon development until 19z to 00z when the front moving south of I80 and eventually out of the forecast area. Depending on the exact southward progression of the boundary, any stronger storm development may be limited to far southern Iowa and areas south into Missouri. SPC has made some minor adjustments south with the DAY2 outlook which looks reasonable based on the newest NAM/GFS model output, but the Euro is slower and holds onto the boundary a bit longer. Along with the frontal passage, clouds will gradually clear for Saturday into Saturday night as temperatures fall over the region, reaching the mid to upper 40s northwest to the lower to mid 50s over the central and southeast. .LONG TERM.../Saturday night through Friday/ Issued at 315 PM CDT Fri May 31 2019 Confidence: Medium to High We begin the period with high confidence on timing of the next approaching lee side trough. High pressure over the Central Plains will move into the Ohio River Valley through late Monday while some southerly flow begins to return to the area during the period. Both the GFS/Euro are now dry through about 12z Tuesday with possible showers or isolated thunderstorms Tuesday morning. With the approach of a slightly stronger northern stream shortwave Tuesday afternoon into Tuesday night, more organized convection is anticipate across the region. With an expected wave/warm front tracking across the Tuesday and 0-6km bulk shear increasing during the day to 30-35kts, some stronger storms will be possible as instability increases by afternoon/evening. Highs during the early portion of the extended should climb from comfortable lower 70s Sunday to the upper 70s to lower 80s by Tuesday afternoon. Lows will range from the 40s Sunday morning and warm back to the lower to mid 60s by Tuesday night. Late Wednesday into Thursday, the front sags south of the area with high pressure displacing the front/lift into Missouri/Kansas and areas south. There remains some flow across the boundary and possible lift into southern Iowa Thursday, so some chances for showers and thunderstorms will remain over the south during the day. Over the course of next week, the southwest US cut-off low will eventually open up and finally migrate toward Oklahoma-Arkansas by Friday afternoon. This will result in additional moisture transport north into Iowa/mid and upper Mississippi River Valley with widely scattered showers and thunderstorms to round off the week. With Iowa being on the northern side of the low, less organized rainfall is anticipated so rainfall totals at this time are expected to be limited, with the exception of the far south and southeast where an inch or more of precipitation will be more likely. Highs for the latter half of next week will persist in the 70s to lower 80s with more humidity. Lows likely in the lower 60s. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1239 PM CDT Fri May 31 2019 Few major concerns until around 00z. Some mixing this afternoon with haze aloft from smoke. HIRES models still suggest some isolated shower/thunder development along a weak convergent line over northern Iowa through 01-02z. Have left mention of VCSH... though confidence limited. As front sags south late tonight into Saturday, shower and thunder chances increase north sites. Still some question on coverage and will be refined in next package. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Fri May 31 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated non-severe thunderstorms are possible mainly from north central into east central Iowa late this afternoon; dissipating with sunset. Additional scattered thunderstorms will then move from northern Iowa into central Iowa later tonight after midnight. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are forecast Saturday. There is a marginal risk for severe weather across southern and southeastern portions of the area; especially south of Interstate 80 and east of Interstate 35 Saturday afternoon and evening. Large hail would be the primary threat in this area. Thunderstorms return to the forecast around Tuesday of next week. Any severe weather threat will be better determined over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. REV
Special Weather Statement
National Weather Service Des Moines IA
439 PM CDT Fri May 31 2019
IAZ046-047-312245-
Boone IA-Greene IA-
439 PM CDT Fri May 31 2019
...THUNDERSTORMS WITH NICKEL HAIL AND STRONG WIND GUSTS POSSIBLE...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ogden, or 9 miles east of Jefferson, moving east
at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ogden around 500 PM CDT.
Woodward around 525 PM CDT.
Madrid around 535 PM CDT.
Other locations impacted by this storm include Beaver, Berkley,
Rippey, Grand Junction, Luther and Ledges State Park.
LAT...LON 4205 9428 4202 9377 4186 9383 4186 9399
4195 9433
TIME...MOT...LOC 2138Z 282DEG 19KT 4197 9420
BoksaThe Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826924.